Hail, Platte
- When
- August 2, 12:48 PM MST to 12:52 PM MST
- Where
- Platte County, 11 mi W of Chugwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -105.033
Nickel to quarter size hail was reported 11 miles west of Chugwater.
Thunderstorms produced large hail in Platte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail in Platte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 2, 11:51 AM MST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1251 PM MDT TUE AUG 2 2016 .UPDATE... Issued at 1244 PM MDT Tue Aug 2 2016 Been watching whether convection would start this afternoon as advertised by the HRRR model guidance and it looks like it is beginning to develop. Looks like we could see an isolated supercell or two develop near Chugwater and Wheatland this afternoon as indicated by the HRRR that move southeast into the Nebraska Panhandle by late afternoon and evening. Latest SPC Mesolanalysis showing CAPE values around 3000J/KG across the southern Panhandle this afternoon in an uncapped environment. Went ahead and added severe wording into the forecast and upped PoPs in the southern Nebraska panhandle substantially as the HRRR solution shows a line forming and pushing all the way to Sidney early this evening. Updates have been sent. && .SHORT TERM...(Today through Thursday) Issued at 302 AM MDT Tue Aug 2 2016 Today...Narrow temperature and dewpoint spreads early this morning across western Nebraska, so will need to monitor for possible areas of fog through the early morning hours. Low and mid level southeast winds develop this afternoon with a well pronounced low and mid level theta-e ridge axis across western Nebraska, particularly over the northern panhandle. Low level southeasterlies and daytime heating will help to generate isolated to widely scattered afternoon thunderstorms mainly from a Laramie to Chadron line with convective parameters suggesting gusty winds from some storms over our far eastern Wyoming and northern Nebraska panhandle counties. Guidance temperatures close and accepted. Tonight...Quiet night with low amplitude shortwave ridging developing overhead. Wednesday...Afternoon thunderstorm development looks to be in roughly the same area as Tuesday with a low level convergence boundary setting up from Laramie to Lusk and adequate low and mid level moisture in place. Warmest day in the warm sector ahead of the approaching cold front from northern Wyoming. Wednesday night...Slight chance of evening showers and thunderstorms along and ahead of the southward advancing cold front, then clearing skies. Thursday...Considerably cooler and more stable in the wake of the passing cold front. With stable airmass, cooler low levels and less low and mid level moisture, this day looks mostly dry. Compromised between NAM and GFS MOS highs for maximums. .LONG TERM...(Thursday Night through Tuesday) Issued at 302 AM MDT Tue Aug 2 2016 Persistent southwest flow through the extended will yield a more active pattern compared to earlier in the week. This pattern shift will be courtesy of a series of shortwaves carving out a west coast trough that moves very little thru the weekend. Although models struggle with shortwave timing at this temporal range, both the ECMWF/GFS have been consistent enough the past few days for gained confidence of shortwave energy lifting thru the CWFA on Friday. Lack of available instability will limit convective strength, but think coverage will be decent. Have continued to trend precipitation chances up for Friday. Return flow amplifies over the weekend, which will increase available instability. Would expect Saturday/Sunday to be the next chance for strong- severe convection for the eastern Plains. Both the the ECMWF/GFS push moisture east Monday-Tuesday, so have steered convective chances downward to reflect this trend. Temperatures will gradually warm thru the period...but only back to seasonal normals by early next week (Highs in the 80s in lower elevations). && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1153 AM MDT Tue Aug 2 2016 Low stratus has finally burned off over parts of western Nebraska. Watching rapid cu development over the southeast Wyoming mountains at midday. HRRR shows scattered coverage of SHRA/TSRA from the Laramie Range spreading eastward onto the plains during the afternoon, with VCTS between 19Z and 03Z. TSRA may produce gusty/erratic outflow winds to 40 kt, small hail and MVFR or lower visibility in heavy rain. Convection should diminish after 03Z. && .FIRE WEATHER... Issued at 302 AM MDT Tue Aug 2 2016 Low relative humidities this afternoon west of I-25, though fortunately, winds will be relatively light. Stronger winds east of I-25, though fortunately, humidities will be higher. One more afternoon of relatively low humidities on Wednesday north of a Rawlins to Scottsbluff line, though fortunately, winds will remain in acceptable ranges. Cooler and wetter conditions expected for Friday and the weekend with minimal concerns. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...GCC SHORT TERM...RUBIN LONG TERM...CAH AVIATION...MAJ FIRE WEATHER...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1244 PM MDT TUE AUG 2 2016 WYZ101>119-031845- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1244 PM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST WYOMING MOUNTAINS AND THE PLAINS EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH QUARTER SIZED HAIL AND DAMAGING DOWNBURST WINDS TO 60 MPH. ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED ACROSS LOWER ELEVATIONS OF CARBON COUNTY WHERE VERY DRY HUMIDITIES COMBINE WITH WIND GUSTS TO 20 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND ESPECIALLY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A LINE FROM WHEATLAND TO TORRINGTON AFTER 3 PM TODAY THROUGH SUNSET. NEZ002-003-019>021-054-055-095-096-031845- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1244 PM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MAINLY THE SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH PING PONG BALL SIZED HAIL AND DOWNBURST WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND ESPECIALLY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A LINE FROM LYMAN TO ALLIANCE AFTER 5 PM TODAY THROUGH SUNSET.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 119 PM MDT TUE AUG 2 2016 WYZ106>108-117-118-022000- GOSHEN COUNTY WY-EAST PLATTE COUNTY WY- SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- CENTRAL LARAMIE COUNTY WY- 119 PM MDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN...SOUTHERN PLATTE...NORTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 200 PM MDT... AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF CHUGWATER...OR 22 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHUGWATER AND SLATER. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 45 AND 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4158 10519 4175 10528 4209 10465 4165 10463 TIME...MOT...LOC 1919Z 242DEG 27KT 4173 10508 CLAYCOMB
The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter size hail was reported 11 miles west of Chugwater.
Quarter size hail was reported at Hartville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642791, 642790.